Urgent Care Expert Forum
Prolonged pupil dilation with flu-like symptoms, headaches, dizziness, ...
About This Forum:

MEDICAL EMERGENCY- CALL YOUR DR. or 911! This forum is for questions and support regarding urgent care issues such as: Abscess, Angina, Animal Bites, Bronchitis, COPD, Cuts, Flu, Food Poisoning, Heart Attack, Mono, Influenza, Laceration, Nausea, Pneumonia, Rabies, Sports Injuries, Strep.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Prolonged pupil dilation with flu-like symptoms, headaches, dizziness, vomiting

I have a friend that has had flu-like symptoms for a week to 10 days. At the start it was slight headaches, loss of appetite, and dizziness. She also had a pressure in her nose and head, some general soreness/aches. All of these seemed to be normal cold symptoms. On Thursday her headaches got much worse and she had stomach pain accompanied by vomiting. We both assumed this was a flu or cold. She took three doses of theraflu in pill form spread out over a day and half. Over the next day she became more and more dizzy. It took two days before her stomach returned to normal and she had a slightly better appetite. However her dizziness has not subsided. Worse on Sunday she noticed that her pupils were dilated. They have remained in a dilate state since then - except if she closes her eyes for a very long time. Using a flashlight does make her pupils constrict but they return to a very dilated state almost instantly. Both pupils are dilated evenly. She goes through waves of dizziness that last from 1 to 10 minutes. Then she feels ok but never 100%.

We are not sure if this is a result of the theraflu - although it has been out of her system for 3 1/2 days, the flu/cold, or a sign of something worse. There do not seem to be anything online related to the pupil dilation except drug use/toxicity issues.

I would like to state that NO other drugs are in a her system - although I know that pupil dilation is the sign of certain drug usage such as cocaine and methamphetamine. This is NOT the case.

Any help would be great.
Mark
Related Discussions
4 Comments
Blank
Avatar_n_tn
Thanks for your answer.

What are the possible causes of persistent pupillary dilation? I would assume after almost 4 days that any medicine would be out of her system.

Is this something she should go to the emergency room for?
Blank
Avatar_n_tn
If one could not get a prompt examination with an ophthalmologist (eye doctor) in their own office, then the emergency room is an appropriate place to have persistently dilated pupils evaluated.  In academic medical centers, on ophtalmologist is typically on call for persistently abnormal problems like this, but check first if you are at a community hospital since they have had more difficulty keeping specialists on their on call rosters.

Persistent pupillary dilation is also called bilateral mydriasis, and doctors try to remember reasons for this by a mnemonic: AAASC
Anticholinergic Toxicity or Atropine
Antihistamines
Antidepressants (Tricyclic Antidepressants)
Sympathomimetics (Cocaine, Amphetamines)
Carbon Monoxide Poisoning

Cold medications have some of the above effects, and the effects can persist even after the medication has washed out of one's system.

It's worth getting prompt attention for this problem.

Enoch Choi, MD
Blank
Avatar_n_tn
I also have experienced the SAME strange thing.  For 2 years now on and off every few months, my eyes will dilate to SAUCERS, looking as if i was on some sort of street drug.  When this is and was certainly not the case.  As i type right now, my eyes are dilated yet again.  I have been to doctors, an opthamologist as well ( a very well respected one to say the least ), and he could not find any reason to why my eyes were this way.  I also have had scans of my brain and NOTHING there either.  The only thing that showed was a very bad sinus infection, which i was told that was the likely cause to my eyes being dilated.  I do take Vicks OTC nose spray, b/c i do have sinus problems.  SO it did make some sort of sense.  Also changes of seasons?  Seems like every turn of the season, this happens to me.  And i get flu like symptoms sometimes.  Right now i currently have dizziness (which always accompanies the dilation of my eyes) and i also suffer from vertigo, so that doesnt help either.  I think alot of other people must suffer from this too, but nobody is getting the "right" answers, and they get treated as if they were a drug addict, but afraid to say they took something ( which is what the hospital thought of my case at 1st).  
Maybe i can get a better suggestion for what could be causing this, other than have your head checked!

PS: my dilated eyes usually last for a few days, so tell your friend to hang in there a little longer.  To ease the dilation i put Baush and Lomb regular saline in my eyes throughout the day and that seems to ease that "saucer" feeling.  I also drink alot of water, and i have a few bowls of soup too.  I also take a half hour bath ( if my husband is home to supervise god forbid i got too dizzy of course ), and it sees to relax me.  This is VERY stressful and i really do feel for her.  You cant do ANYTHING, while in this state, and what is more disturbing is that nobody can give you a direct reason or cause.

It could have been the medicine she had taken too, not sure, they thought that some ingredient in my cough syrup had made my eyes that way, but this time around i have not taken anything but nose spray and my eyes feel funny again.  My husband tells me they do not appear to be dilated like all the other times, but i feel like they are.

I hope i could be some help to you and your friend.

Also doctor or anyone else, what do you think of my situation??

Thanks
Blank
182474_tn?1223954159
Vicks OTC Sinex nasal spray and Sinex Utrafine Mist are both phenelephrine, a medication that can cause pupil dilation.  That said, it's important to get evaluated just as you have by an ophthalmologist to determine why pupils are dilated.

How about trying something else the next time you get stuffy?

Enoch Choi, MD
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank